Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 19, 2005, 3:31 PM CDT for Dane County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2005, 3:31 PM CDT (20:31 UTC)
- Expired
- May 19, 2005, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 192031 SVRMKX WIC025-192115- /O.NEW.KMKX.SV.W.0052.050519T2031Z-050519T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 331 PM CDT THU MAY 19 2005 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 415 PM CDT * AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR MCFARLAND...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COTTAGE GROVE AROUND 400 PM CDT... DEERFIELD AROUND 415 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4310 8943 4292 8938 4295 8903 4318 8907 $$ MK/WOOD
1 follow-up statement
000 WWUS53 KMKX 192055 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 353 PM CDT THU MAY 19 2005 WIC025-192115- /O.CON.KMKX.SV.W.0052.000000T0000Z-050519T2115Z/ DANE- 353 PM CDT THU MAY 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR DANE COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED A COUPLE MILES SOUTHWEST OF MARSHALL...MOVING NORTHEAST AT 25 MPH. BY 415 PM...THIS SEVERE STORM WILL EXIT DANE COUNTY EAST OF MARSHALL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN. LAT...LON 4310 8943 4292 8938 4295 8903 4318 8907 $$ AFK/NJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 19, 2:00 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 19 2005 .DISCUSSION...FORECAST FOCUS IS ON PCPN CHCS THROUGH THE WEEKEND. FIRST OF A SERIES OF MID LEVEL S/W WORKING THROUGH THE STATE THIS AFTERNOON. THIS ONE IS VIGOROUS. GFS SEEMS TO HAVE A BETTER FIX ON THE POSITION FROM THE START. EARLY THIS AFTN THE S/W CORE WAS LOCATED IN THE KARX VCNTY...DROPPING SSE. SHOULD EXIT THE SOUTH EARLY THIS EVENING. MAIN SFC TROF/WMFNT CUTS SE THROUGH THE CWA WITH TEMPERATURE CONTRAST STRENGTHENED BY THE SE FLOW OFF THE COLD LAKE. 88D RETURNS SHOW A SERIES OF WEAKER TROFS ARCING THROUGH THE CWA...SWIRLING INTO THE MID LEVEL LOW. LOTS OF SHEAR ASSOCIATED WITH THIS UPR LOW SO SMALL SPIN-UP OF WEAK TORNADO NOT OUT OF THE QUESTION. THOUGH MAIN THREAT WILL BE WIND AND HAIL. LATE AFTN/VERY EARLY EVENING WILL BE A LITTLE BUSY. CLOUDS SHOULD HANG TIGHT TONIGHT. CLOUDS SHOULD CLEAR FROM EAST TO WEST UNDER LLV ERLY FLOW ON FRIDAY. NEXT CHANCE FOR RAIN MAY COME ON SATURDAY NOW. LOW PRESSURE TRACKS NE THROUGH THE CENTRAL PLAINS FRIDAY NIGHT AND FAVORABLE LLV JET WITH STRONG TEMP RIDGE BECOMES FOCUS FOR MCS DEVELOPMENT ACROSS NDKTA. BY ERLY MORNING SATURDAY...THIS COMPLEX SHOULD BE ROLLING ESE...BECOMING MORE SE WITH TIME. THE UPR JET CARRIES A CORE OF DIFFLUENCE THROUGH THE CWA ON SATURDAY UNDER A COUPLED JET SIGNATURE. THE THICKNESS PATTERN ALSO SUPPORTS A SE TRACK OF ANY CONVECTION THROUGH THE STATE. HOWEVER...THIS COMPLEX WILL BE OF THE DYING BREED WITH DECAYED REMNANTS OUR MAIN PESKY ISSUE ON SATURDAY. INTRODUCTION OF A CHANCE WILL RELY ON WHETHER SURROUNDING OFFICES ACCEPT THIS SOLUTION. YET ANOTHER THREAT FOR THUNDER COMES SATURDAY NIGHT AS A VERY POTENT H5 S/W CRUSHES THE TOP OF THE MID LEVEL RIDGE LEANING INTO THE GRT LKS REGION. ALTHOUGH IT LOOKS A LITTLE LESS IMPRESSIVE THAN THE PREVIOUS RUNS...IT HAS LOT GOING FOR IT. VIGOROUS H5 S/W PLOWS THROUGH THE CWA AROUND THE 12Z TIME FRAME WITH H5 CORE OF WINDS REACHING 70 TO 80KTS JUST UPSTREAM OF THE CWA. THE NEGATIVE FACTOR IS THE SOMEWHAT WEAK LOOKING H8 FLOW AHEAD OF THE H5 SYSTEM. WILL KEEP POPS IN THE CHC CATEGORY FOR NOW. .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && DAVIS
Hazardous weather outlook, May 19, 11:38 AM CDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1138 AM CDT THU MAY 19 2005 WIZ046-047-051-052-056>060-062>072-201100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1138 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ...WITH A SLIGHT RISK THAT A FEW STORMS COULD BECOME SEVERE ALONG AND SOUTH OF A JANESVILLE TO MILWAUKEE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL MAY AFFECT THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE...WWW.WEATHER.GOV/MILWAUKEE /LOWER CASE/ LMZ643>646-665-201100- SHEBOYGAN WI TO WINTHROP HARBOR IL- 1138 AM CDT THU MAY 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. WIND GUSTS TO 30 KNOTS AND SMALL HAIL MAY ACCOMPANY SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG THUNDERSTORMS MAY AFFECT THE AREA LATE SATURDAY NIGHT AND SUNDAY. MORE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. && DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE WEB-PAGE... WWW.WEATHER.GOV/MILWAUKEE /LOWER CASE/ REM
In the hours before
Local storm report, May 19, 2:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
253 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FUNNEL CLOUD 1 S EVANSVILLE 42.77N 89.30W
05/19/2005 ROCK WI TRAINED SPOTTER
&&
BKONOP/GDAVISLocal storm report, May 19, 3:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
308 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL JANESVILLE 42.68N 89.02W
05/19/2005 0.88 INCH ROCK WI TRAINED SPOTTER
AT HIGHWAY 11 AND 51.
&&
BKONOP/GDAVISLocal storm report, May 19, 3:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FUNNEL CLOUD 1 SE MADISON 43.07N 89.37W
05/19/2005 DANE WI TRAINED SPOTTER
&&
BKONOP/GDAVISLocal storm report, May 19, 3:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL AFTON 42.60N 89.07W
05/19/2005 0.75 INCH ROCK WI TRAINED SPOTTER
&&
BKONOP/GDAVISLocal storm report, May 19, 3:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 1 S JANESVILLE 42.67N 89.02W
05/19/2005 0.88 INCH ROCK WI TRAINED SPOTTER
NICKEL SIZE HAIL AT PRAIRIE ROAD AND JUST EAST OF I94.
&&
BKONOP/GDAVISLocal storm report, May 19, 3:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT THU MAY 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 SW JANESVILLE 42.66N 89.04W
05/19/2005 1.00 INCH ROCK WI TRAINED SPOTTER
QUARTER SIZE HAIL AT HIGHWAY 11 AND COUNTY ROAD D.
&&
BKONOP/GDAVISThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:55 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 35 min |
| May 19, 2:28 PM CDT | Tornado Warning | MKX | Green, Rock | 32 min |
| May 19, 2:40 PM CDT | Severe Thunderstorm Warning | MKX | Green | 50 min |
| May 19, 2:51 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 39 min |
| May 19, 2:59 PM CDT | Tornado Warning | MKX | Rock | 31 min |
| May 19, 3:27 PM CDT | Tornado Warning | MKX | Rock, Walworth | 36 min |
| May 19, 3:29 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 46 min |
| May 19, 3:33 PM CDT | Tornado Warning | MKX | Rock | 27 min |
| May 19, 3:35 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 57 min |
| May 19, 3:53 PM CDT | Tornado Warning | MKX | Dane, Jefferson | 33 min |
| May 19, 3:56 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 38 min |
| May 19, 4:13 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 64 min |
| May 19, 4:40 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 55 min |
| May 19, 5:16 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson | 44 min |
| May 19, 5:24 PM CDT | Tornado Warning | MKX | Rock | 38 min |
| May 19, 5:35 PM CDT | Severe Thunderstorm Warning | MKX | Green | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.